Combining Any of These Medications Spikes Your Heart Attack Risk, Doctors Say

Most people in the U.S. have at least one prescription medication that we take regularly,…

Most people in the U.S. have at least one prescription medication that we take regularly, but many of us don’t stop there. In fact, the average number of prescribed pills taken regularly by Americans is four. Even if you don’t have multiple prescriptions, however, chances are you’re adding over-the-counter (OTC) medications to your regimen from time to time. Whether you got it from a pharmacist or ordered it on Amazon, any drug can have serious consequences if not taken correctly—and that includes what you’re taking it with. Now, doctors are warning about a worrisome class of meds that could impact your heart in certain circumstances. Read on to find out what you shouldn’t be mixing.

READ THIS NEXT: This Is the No. 1 Heart Attack Symptom People Ignore, Doctors Say.

iStock

Heart attacks are far from uncommon. According to the Centers for Disease Control and Prevention (CDC), someone experiences this potentially deadly event every 40 seconds in the U.S. The agency says this adds up to roughly 805,000 people having a heart attack every year.

As it turns out, you can even have a heart attack without realizing it, as the CDC warns that about 1 in 5 heart attacks are silent. “The damage is done, but the person is not aware of it,” the agency explains.

Of course, there are things that put you more at risk of actually having a heart attack, like specific “health conditions, your lifestyle, your age, and your family history,” per the CDC. We also know that specific medications, like non-steroidal anti-inflammatory drugs (NSAIDSs), can raise our risk of heart attack. But those aren’t the only meds you need to be extra careful with.

See also  This Is the No. 1 Dementia Symptom People Ignore, Doctors Say
senior man with his medicine bottles
iStock

There’s another factor you need to consider when thinking about your heart attack risk: your list of medications. According to David Seitz, MD, a board-certified physician and the medical director for Ascendant Detox, you should to be cautious when taking any medicines that can cause potassium levels to rise, like ACE inhibitors and certain diuretics.

Combining more than one drug that raises your potassium levels can leave you with high levels of potassium in your blood. “Although potassium is an essential electrolyte, too much of it can be dangerous,” Seitz warns.

The experts at Cleveland Clinic note that too much potassium can raise your risk of having a heart attack. In fact, a 2016 study published in the American Journal of Medicine found that hyperkalemia—which is the name given to the condition of having high potassium levels—is common in patients who end up hospitalized because of a heart attack. And of these patients, those with the highest maximum levels of potassium also have an increased risk of mortality.

“High potassium levels can cause irregular heartbeats,” Seitz explains. “When the heart beats irregularly, it may not pump enough blood to the rest of the body. This can lead to a heart attack.”

For more health advice delivered straight to your inbox, sign up for our daily newsletter.

Woman Holding Her Chest
fizkes/Shutterstock

Healthy adults typically have potassium levels that fall anywhere between 3.5 and 5.0 millimoles per liter (mmol/L). “Hyperkalemia is when potassium in your blood is more than 5.0 mmol/L,” Benjamin Gibson, PharmD, a functional medicine specialist and the founder of Awesome We Can Do It Better Together, tells Best Life.

See also  If You Do This at Night, Your Cancer Risk Soars, New Research Finds

The kidneys naturally filter excess potassium out of your body, but when you have too much of this mineral in your system, it becomes “harder for the kidneys to remove them from the blood,” according to Gibson.

When potassium builds up in your blood without getting filtered, you may start experiencing hyperkalemia symptoms such as abdominal pain, diarrhea, chest pain, heart palpitations, muscle weakness, nausea, or vomiting. But some people don’t have symptoms at all.

“You can’t always tell when your potassium levels are high,” experts at the Cleveland Clinic explain. “Many people with mild hyperkalemia have no signs or ones that are easy to dismiss. Symptoms often come and go and may come on gradually over weeks or months.”

As a result, your potassium levels can continue to build up and you could even have a heart attack before ever realizing that you have hyperkalemia. “High potassium levels can also cause other serious problems such as kidney damage, paralysis, or death,” Seitz says.

Doctor talking to patient during medical appointment in a hospital - wearing protective face mask
iStock

There are many different medications that can raise potassium levels, and some people are not aware that they’re taking more than one drug that can do this, according to Seitz. That’s why you should always inform your doctor about all the medicines you are already taking before being prescribed something else.

“If you take medications that raise potassium levels, it is important to have your potassium levels checked regularly by a healthcare provider,” Seitz advises. “Make sure to also talk to your doctor about the risks of hyperkalemia and how to prevent it.”

See also  This Popular Supplement May Actually Increase Your Cholesterol, New Study Says

And it’s not just combining medications you need to be concerned about. You’ll also want to discuss other parts of your lifestyle with your doctor if you’re taking any drug that alters your potassium levels.

“It’s important to avoid foods and drinks that are high in potassium. Some examples of high-potassium foods include bananas, oranges, tomatoes, and potatoes,” Seitz explains. “In addition, some sports drinks and juices are also high in potassium. It’s important to talk to your doctor or pharmacist about the best way to avoid foods and drinks that are high in potassium.”

Best Life offers the most up-to-date information from top experts, new research, and health agencies, but our content is not meant to be a substitute for professional guidance. When it comes to the medication you’re taking or any other health questions you have, always consult your healthcare provider directly.